Kansas, 2001

Damaging Winds in Kansas, April 6, 2001

April 6, 2001 · NWS ICT · 23 events in 9 counties and zones

23 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 6, 7:05 PM CST, 42 minutes earlier.

Area forecast discussion, Apr 6, 7:05 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT FRI APR 6 2001

...MESOSCALE UPDATE...

LTST LAPS 1HR  AND 3HR SFC PRES CHG SHOWING 6MB/8MB FALLS OVR
CNTRL/SCNTRL KS.  THIS HAS RESULTED IN SVRL RPTS OF 50+ MPH WNDS FM
THE S.  KICT HAS GUSTED TO 47 MPH.  THE ASSOCIATED MIXING HAS DROPED
SFC DEWPTS INTO THE UPR 50S.  HODOGRAPHS SHOWS NRLY STRAIGHT
LINE...WITH ROTATING STORMS LOOKING LESS LIKELY...SPCLY WITH STORMS
MOVG INTO LESS FAVORABLE INSTBY.  EVEN THOUGH THE STORMS APPEAR TO
BE WEAKENING...THE POTENTIAL FOR A WAKE LOW EVENT IS VRY PSBL. THE
COMBO OF STG GRADIENT WINDS...RELATIVELY DRY AIR ALF AND EVAPORATION
FM DIMINISHING STORMS POINT TO A PSBL WAKE LO EVENT.

HOWERTON

In the hours before

Special weather statement, Apr 6, 2:26 PM CST, 5 hours 21 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-062324-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT FRI APR 6 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL             BARTON              LINCOLN
         ELLSWORTH           RICE                SALINE
         MCPHERSON           MARION              CHASE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:

A VIGOROUS UPPER LEVEL STORM IS NOW MOVING INTO THE CENTRAL HIGH
PLAINS. AS THE STORM SYSTEM CONTINUES TO ADVANCE...THUNDERSTORMS
WILL DEVELOP RAPIDLY ALONG A DRYLINE ACROSS FAR SOUTHWEST KANSAS
AND THE PANHANDLES OF TEXAS AND OKLAHOMA...LIKELY BETWEEN 4 AND 6
PM. IN ADDITION...MORE THUNDERSTORMS...POSSIBLY SEVERE COULD
DEVELOP ACROSS CENTRAL KANSAS BEFORE 6 PM...MAINLY NORTH OF
INTERSTATE 70 CLOSER TO A WARM FRONT.

IT NOW APPEARS THAT THE MAIN THUNDERSTORM ACTIVITY FOR CENTRAL AND
SOUTH CENTRAL KANSAS WILL COME FROM STORMS THAT DEVELOP ALONG
THE DRYLINE. THESE STORMS WILL MOVE NORTHEAST AT 50 TO 60 MPH AND
IT NOW APPEARS MAY IMPACT CENTRAL AND SOUTH CENTRAL KANSAS AFTER
7 PM...AND SOUTHEAST KANSAS AFTER SUNSET. THE THREAT FOR TORNADOES
STILL EXISTS WITH ANY STORMS THAT IMPACT CENTRAL AND SOUTH CENTRAL
KANSAS LATER THIS EVENING INTO TONIGHT. THE MAIN THREAT FOR
SOUTHEAST KANSAS CONTINUES TO BE THAT OF DAMAGING STRAIGHT LINE
WINDS AS THE STORMS ORGANIZE INTO A SQUALL LINE.

THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. THOSE IN THE
THREATENED AREA ARE URGED TO REVIEW SEVERE WEATHER SAFETY RULES
AND TO LISTEN TO RADIO AND TELEVISION...OR NOAA WEATHER RADIO FOR
LATER UPDATES ON THIS DEVELOPING SEVERE WEATHER SITUATION.

SPOTTER ACTIVATION WILL BE NECESSARY AFTER 7 PM ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS...AND AFTER 9 PM ACROSS SOUTHEAST KANSAS.

CO
Special weather statement, Apr 6, 6:38 PM CST, 1 hour 9 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070138-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CST FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN

The radar

The Vance AFB radar (KVNX), 30 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
April 6, 7:47 PM CST
Where
Harper County, 1 mi W of Waldron
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.000, -98.200

Thunderstorm Wind, Harper

When
April 6, 8:00 PM CST
Where
Harper County, 4 mi N of Anthony
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.200, -98.033

Thunderstorm Wind, Barton

When
April 6, 8:18 PM CST
Where
Barton County, 7 mi S of Great Bend
Measured
52 kt (60 mph)
Property damage
$250
Reported by
TRAINED SPOTTER
Coordinates
38.267, -98.767

One window blown out of house.

Thunderstorm Wind, Russell

When
April 6, 8:20 PM CST
Where
Russell County, Russell
Measured
98 kt (113 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.883, -98.850

Occurred at Russell Municipal Airport.

Thunderstorm Wind, Barton

When
April 6, 8:21 PM CST
Where
Barton County, Ellinwood
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.583

Thunderstorm Wind, Sedgwick

When
April 6, 8:27 PM CST
Where
Sedgwick County, Goddard
Measured
53 kt (61 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.667, -97.583

Thunderstorm Wind, Russell

When
April 6, 8:28 PM CST
Where
Russell County, Russell
Measured
78 kt (90 mph)
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -98.850

Semi-truck blown over on I-70.

Thunderstorm Wind, Barton

When
April 6, 8:28 PM CST
Where
Barton County, 10 mi N of Great Bend
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.517, -98.767

Trees uprooted.

Thunderstorm Wind, Rice

When
April 6, 8:30 PM CST
Where
Rice County, 6 mi NW of Lyons
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.417, -98.283

Thunderstorm Wind, Rice

When
April 6, 8:30 PM CST
Where
Rice County, 1 mi W of Silica
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.467

Thunderstorm Wind, Russell

When
April 6, 8:30 PM CST
Where
Russell County, Luray
Measured
65 kt (75 mph)
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
39.117, -98.700

Shed destroyed.

Thunderstorm Wind, Russell

When
April 6, 8:32 PM CST
Where
Russell County, Luray
Measured
65 kt (75 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.117, -98.700

Power lines blown down.

Thunderstorm Wind, Russell

When
April 6, 8:32 PM CST
Where
Russell County, Lucas
Measured
70 kt (81 mph)
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
39.050, -98.550

Power lines blown down. (Reported by KRSL Radio).

Thunderstorm Wind, Sedgwick

When
April 6, 8:40 PM CST
Where
Sedgwick County, 5 mi SW of Goddard
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.617, -97.650

Occurred at Lake Afton.

Thunderstorm Wind, Sedgwick

When
April 6, 8:42 PM CST
Where
Sedgwick County, Goddard
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.667, -97.583

Thunderstorm Wind, Ellsworth

When
April 6, 8:44 PM CST
Where
Ellsworth County, 3 mi SW of Ellsworth
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.700, -98.267

Thunderstorm Wind, Lincoln

When
April 6, 8:46 PM CST
Where
Lincoln County, Lincoln
Measured
70 kt (81 mph)
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
39.033, -98.150

Power lines blown down. (Reported by KRSL Radio.)

Thunderstorm Wind, Sedgwick

When
April 6, 8:50 PM CST
Where
Sedgwick County, Goddard
Measured
57 kt (66 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.667, -97.583

Thunderstorm Wind, Saline

When
April 6, 8:55 PM CST
Where
Saline County, Salina
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.833, -97.600

Thunderstorm Wind, Ellsworth

When
April 6, 9:00 PM CST
Where
Ellsworth County, Kanapolis Res
Measured
56 kt (64 mph)
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
38.650, -98.033

Utility poles snapped.

Thunderstorm Wind, Butler

When
April 6, 9:14 PM CST
Where
Butler County, Douglass
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.517, -97.017

Thunderstorm Wind, Butler

When
April 6, 9:16 PM CST
Where
Butler County, Potwin
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
37.950, -97.017

Thunderstorm Wind, Butler

When
April 6, 9:17 PM CST
Where
Butler County, 3 mi E of Augusta
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.683, -96.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235528, 5235529, 5235530, 5235532, 5235531, 5235544, 5235536, 5235537, 5235538, 5235539, 5235549, 5235533, 5235534, 5235540, 5235541, 5235550, 5235535, 5235542, 5235543, 5235545, 5235546, 5235547, 5235548.